Serotonin syndrome caused by interaction between citalopram and fentanyl

Sikander Ailawadhi, K. W. Sung, L. A. Carlson, M. R. Baer

Research output: Contribution to journalArticle

45 Citations (Scopus)

Abstract

Objective: To report a case of serotonin syndrome associated with interaction between fentanyl and citalopram, as evidenced by medication history, clinical features and reversal following discontinuation of fentanyl. Case Summary: A 65-year-old patient chronically treated with the selective serotonin reuptake inhibitor (SSRI) citalopram developed confusion, agitation, tachycardia, tremors, myoclonic jerks and unsteady gait, consistent with serotonin syndrome, following initiation of fentanyl, and all symptoms and signs resolved following discontinuation of fentanyl. Based on the Naranjo probability scale, serotonin syndrome was a probable adverse reaction associated with co-administration of citalopram and fentanyl. Discussion: Serotonin syndrome is a potentially lethal pharmacodynamic interaction between medications that increase serotonergic transmission at the synaptic junction. The development of new pharmacological agents with varied properties and actions has increased the risk of serotonin syndrome as a clinical diagnosis. SSRIs and fentanyl are commonly co-administered, especially in the setting of chronic or malignant pain, as underlying depression may contribute to the pathogenesis of pain. Conclusion: Healthcare professionals should be aware of the possible development of serotonin syndrome as a complication of initiation of fentanyl and other phenylpiperidine opioids in patients treated with SSRIs.

Original languageEnglish (US)
Pages (from-to)199-202
Number of pages4
JournalJournal of Clinical Pharmacy and Therapeutics
Volume32
Issue number2
DOIs
StatePublished - Apr 2007
Externally publishedYes

Fingerprint

Serotonin Syndrome
Citalopram
Fentanyl
Neurologic Gait Disorders
Pain
Confusion
Myoclonus
Serotonin Uptake Inhibitors
Tremor
Tachycardia
Synaptic Transmission
Opioid Analgesics
Signs and Symptoms
Pharmacology
Depression
Delivery of Health Care

Keywords

  • Citalopram
  • Fentanyl
  • Selective serotonin reuptake inhibitor
  • Serotonin syndrome

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Serotonin syndrome caused by interaction between citalopram and fentanyl. / Ailawadhi, Sikander; Sung, K. W.; Carlson, L. A.; Baer, M. R.

In: Journal of Clinical Pharmacy and Therapeutics, Vol. 32, No. 2, 04.2007, p. 199-202.

Research output: Contribution to journalArticle

Ailawadhi, Sikander ; Sung, K. W. ; Carlson, L. A. ; Baer, M. R. / Serotonin syndrome caused by interaction between citalopram and fentanyl. In: Journal of Clinical Pharmacy and Therapeutics. 2007 ; Vol. 32, No. 2. pp. 199-202.
@article{c2e1a39209b64c57a10ffc508adb41f7,
title = "Serotonin syndrome caused by interaction between citalopram and fentanyl",
abstract = "Objective: To report a case of serotonin syndrome associated with interaction between fentanyl and citalopram, as evidenced by medication history, clinical features and reversal following discontinuation of fentanyl. Case Summary: A 65-year-old patient chronically treated with the selective serotonin reuptake inhibitor (SSRI) citalopram developed confusion, agitation, tachycardia, tremors, myoclonic jerks and unsteady gait, consistent with serotonin syndrome, following initiation of fentanyl, and all symptoms and signs resolved following discontinuation of fentanyl. Based on the Naranjo probability scale, serotonin syndrome was a probable adverse reaction associated with co-administration of citalopram and fentanyl. Discussion: Serotonin syndrome is a potentially lethal pharmacodynamic interaction between medications that increase serotonergic transmission at the synaptic junction. The development of new pharmacological agents with varied properties and actions has increased the risk of serotonin syndrome as a clinical diagnosis. SSRIs and fentanyl are commonly co-administered, especially in the setting of chronic or malignant pain, as underlying depression may contribute to the pathogenesis of pain. Conclusion: Healthcare professionals should be aware of the possible development of serotonin syndrome as a complication of initiation of fentanyl and other phenylpiperidine opioids in patients treated with SSRIs.",
keywords = "Citalopram, Fentanyl, Selective serotonin reuptake inhibitor, Serotonin syndrome",
author = "Sikander Ailawadhi and Sung, {K. W.} and Carlson, {L. A.} and Baer, {M. R.}",
year = "2007",
month = "4",
doi = "10.1111/j.1365-2710.2007.00813.x",
language = "English (US)",
volume = "32",
pages = "199--202",
journal = "Journal of Clinical Pharmacy and Therapeutics",
issn = "0269-4727",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Serotonin syndrome caused by interaction between citalopram and fentanyl

AU - Ailawadhi, Sikander

AU - Sung, K. W.

AU - Carlson, L. A.

AU - Baer, M. R.

PY - 2007/4

Y1 - 2007/4

N2 - Objective: To report a case of serotonin syndrome associated with interaction between fentanyl and citalopram, as evidenced by medication history, clinical features and reversal following discontinuation of fentanyl. Case Summary: A 65-year-old patient chronically treated with the selective serotonin reuptake inhibitor (SSRI) citalopram developed confusion, agitation, tachycardia, tremors, myoclonic jerks and unsteady gait, consistent with serotonin syndrome, following initiation of fentanyl, and all symptoms and signs resolved following discontinuation of fentanyl. Based on the Naranjo probability scale, serotonin syndrome was a probable adverse reaction associated with co-administration of citalopram and fentanyl. Discussion: Serotonin syndrome is a potentially lethal pharmacodynamic interaction between medications that increase serotonergic transmission at the synaptic junction. The development of new pharmacological agents with varied properties and actions has increased the risk of serotonin syndrome as a clinical diagnosis. SSRIs and fentanyl are commonly co-administered, especially in the setting of chronic or malignant pain, as underlying depression may contribute to the pathogenesis of pain. Conclusion: Healthcare professionals should be aware of the possible development of serotonin syndrome as a complication of initiation of fentanyl and other phenylpiperidine opioids in patients treated with SSRIs.

AB - Objective: To report a case of serotonin syndrome associated with interaction between fentanyl and citalopram, as evidenced by medication history, clinical features and reversal following discontinuation of fentanyl. Case Summary: A 65-year-old patient chronically treated with the selective serotonin reuptake inhibitor (SSRI) citalopram developed confusion, agitation, tachycardia, tremors, myoclonic jerks and unsteady gait, consistent with serotonin syndrome, following initiation of fentanyl, and all symptoms and signs resolved following discontinuation of fentanyl. Based on the Naranjo probability scale, serotonin syndrome was a probable adverse reaction associated with co-administration of citalopram and fentanyl. Discussion: Serotonin syndrome is a potentially lethal pharmacodynamic interaction between medications that increase serotonergic transmission at the synaptic junction. The development of new pharmacological agents with varied properties and actions has increased the risk of serotonin syndrome as a clinical diagnosis. SSRIs and fentanyl are commonly co-administered, especially in the setting of chronic or malignant pain, as underlying depression may contribute to the pathogenesis of pain. Conclusion: Healthcare professionals should be aware of the possible development of serotonin syndrome as a complication of initiation of fentanyl and other phenylpiperidine opioids in patients treated with SSRIs.

KW - Citalopram

KW - Fentanyl

KW - Selective serotonin reuptake inhibitor

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=33947412320&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33947412320&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2710.2007.00813.x

DO - 10.1111/j.1365-2710.2007.00813.x

M3 - Article

VL - 32

SP - 199

EP - 202

JO - Journal of Clinical Pharmacy and Therapeutics

JF - Journal of Clinical Pharmacy and Therapeutics

SN - 0269-4727

IS - 2

ER -